Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 30, NWS Austin/San Antonio, TX

September 28, 2013Kendall County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 28, 2013, 10:58 PM CDT for Kendall County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2013, 10:58 PM CDT (03:58 UTC)
Expired
Sep 29, 2013, 2:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 62 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 4.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WGUS54 KEWX 290358
FFWEWX
TXC259-290700-
/O.NEW.KEWX.FF.W.0030.130929T0358Z-130929T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1058 PM CDT SAT SEP 28 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KENDALL COUNTY...

* UNTIL 200 AM CDT.

* AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR INDICATED NEAR 2 INCH PER HOUR RAINFALL 
  RATES NEAR BOERNE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  BOERNE...BERGHEIM AND KREUTZBERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2985 9854 2976 9862 2972 9872 2974 9878
      2986 9874

$$
1 follow-up statement
045 
WGUS74 KEWX 290537
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1237 AM CDT SUN SEP 29 2013

TXC259-290546-
/O.CAN.KEWX.FF.W.0030.000000T0000Z-130929T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KENDALL TX-
1237 AM CDT SUN SEP 29 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
KENDALL COUNTY...

HEAVY RAIN IS NO LONGER FALLING OVER THE WARNED AREA. LIGHT RAIN IS 
POSSIBLE THROUGH THE OVERNIGHT HOURS...BUT NO ADDITIONAL FLOODING IS 
EXPECTED. ROADWAYS WILL REMAIN WET...AND POSSIBLY INUNDATED...FOR A 
WHILE UNTIL THE RUNOFF RECEDES. 

LAT...LON 2985 9854 2976 9862 2972 9872 2974 9878
      2986 9874

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 6:54 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Sep 28, 6:54 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
654 PM CDT SAT SEP 28 2013

.AVIATION...
COLD FRONT AT 00Z LYING FROM NORTHEAST TEXAS SOUTHWEST THROUGH THE
NORTHERN HILL COUNTRY TO THE MID RIO GRANDE PLAINS. SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WILL OCCUR GENERALLY ALONG AND EAST OF THE
FRONT AS IT SLIDES SLOWLY SOUTHEAST TONIGHT. MOSTLY VFR CLOUDS
WITH CIGS AND VSBYS LOWERING TO MVFR THIS EVENING IN SHOWERS AND
THUNDERSTORMS. MORE NUMEROUS SHOWERS AND STORMS WILL LINE THE
FRONT AFTER DARK WITH WIDELY SCATTERED TO ISOLATED SHOWERS
GENERALLY EAST OF THE FRONT. I-35 CORRIDOR TERMINALS VFR CLOUDS
WITH SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS TO MVFR CONDITIONS. MORE WIDESPREAD MVFR CIGS DEVELOPING BY
MIDNIGHT WITH OCNL MVFR VSBYS IN LIGHT RAIN AND SHOWERS. MVFR CIGS
IMPROVING TO VFR BY EARLY AFTERNOON. I-35 TERMINAL WINDS LIGHT
SOUTHEAST TO EAST EARLY THIS EVENING BECOMING NORTH 5 TO 10 KTS
AFTER MIDNIGHT. KDRT TERMINAL VFR CIGS BECOMING MVFR CIGS TOWARDS
DAWN. BECOMING VFR BY LATE MORNING. NORTHWEST TO NORTH WINDS 5 TO
10 KTS.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT SAT SEP 28 2013/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
THIS AFTERNOON SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WERE OCCURRING ACROSS SOUTH CENTRAL TEXAS AS SFC HEATING
DESTABILIZED THE TROPICAL AIRMASS. A COLD FRONT WAS ALSO MOVING
SOUTHEAST AND HAD MOVED INTO THE EDWARDS PLATEAU. SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE COLD FRONT SLOWLY
SAGS SOUTHWARD PROVIDING THE FOCUS FOR CONVECTION. PWATS WILL BE
AROUND 2 INCHES AS THE NORTHERN STREAM S/W TAPS INTO TROPICAL
PACIFIC MOISTURE IN ADDITION TO THE LOW LEVEL GULF MOISTURE. THIS
MEANS THAT LOCALLY HEAVY RAINFALL IS LIKELY. RAINFALL TOTALS WILL
AVERAGE BETWEEN ONE QUARTER AND ONE HALF INCH WITH ISOLATED TOTALS
OF 1 TO 3 INCHES POSSIBLE. DUE TO ONGOING DROUGHT CONDITIONS...ONLY
MINOR FLOODING OF STREETS AND STREAMS IN URBAN AREAS IS EXPECTED
DUE TO RUNOFF FROM IMPERVIOUS SURFACES. THE CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY NIGHT AS THE
UPPER LEVEL TROF AXIS AND ATTENDANT FRONTAL BOUNDARY MOVE SLOWLY
TOWARDS THE COAST. LOWS TONIGHT AND SUNDAY NIGHT WILL CONTINUE TO
RUN ABOVE NORMAL. HIGHS ON SUNDAY WILL BE NEAR NORMAL DUE TO
CLOUDS AND PCPN.

LONG TERM (MONDAY THROUGH SATURDAY)...
ISOLATED SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST ON
MONDAY AS THE UPPER LEVEL TROF AXIS FINALLY SHIFTS TO THE SE OF
OUR REGION. TUESDAY THROUGH WEDNESDAY WILL BE DRY AS A WEAK RIDGE
ALOFT BUILDS WESTWARD FROM MEXICO. SEA-BREEZE SHOWERS RETURN ON
THURSDAY AND FRIDAY AS A SFC LOW DEEPENS OVER THE TEXAS/OKLAHOMA
PANHANDLES. ABOVE NORMAL TEMPERATURES WILL CONTINUE MONDAY THRU
FRIDAY. THE FIRST STRONG COLD FRONT OF THE FALL SEASON WILL
ARRIVE FRIDAY NIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL
LIKELY ACCOMPANY THE FROPA. HIGHS ON SATURDAY OF NEXT WEEK WILL
RANGE FROM THE UPPER 70S ACROSS THE HILL COUNTRY TO MID 80S
SOUTHWEST WITH NORTHERLY WINDS ON 15 TO 20 MPH IN THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  88  71  89  71 /  80  60  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  72  87  69  88  68 /  70  60  30  20  10
NEW BRAUNFELS MUNI AIRPORT     73  88  70  89  69 /  60  50  20  20  10
BURNET MUNI AIRPORT            71  84  66  88  68 /  80  60  20  10  10
DEL RIO INTL AIRPORT           73  85  71  90  71 /  30  30  10  -   -
GEORGETOWN MUNI AIRPORT        72  85  67  88  68 /  80  60  20  20  10
HONDO MUNI AIRPORT             72  89  69  90  69 /  70  40  20  10  10
SAN MARCOS MUNI AIRPORT        73  88  69  88  68 /  70  50  30  20  10
LA GRANGE - FAYETTE REGIONAL   75  88  73  89  72 /  60  50  40  30  20
SAN ANTONIO INTL AIRPORT       75  88  71  89  72 /  70  50  20  20  10
STINSON MUNI AIRPORT           76  89  72  90  73 /  60  40  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Sep 28, 2:30 PM CDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT SAT SEP 28 2013

TXZ171>173-183>194-202>209-217>225-228-291200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
230 PM CDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE ROCKIES WILL MOVE
INTO THE UPPER MIDWEST. THIS SYSTEM WILL ENHANCE GULF MOISTURE
ADVECTION ACROSS SOUTH CENTRAL TEXAS. THE DEEP MOISTURE ACROSS OUR
AREA WILL COMBINE WITH AN APPROACHING COLD FRONT TO PROMOTE THE
DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY THROUGH EARLY SUNDAY. THE BEST COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL BE TONIGHT THROUGH EARLY SUNDAY. DUE TO THE
MOIST AIRMASS SPREAD OVER OUR AREA...LOCALLY HEAVY RAINFALL IS
POSSIBLE. RAINFALL TOTALS FOR TODAY THROUGH SUNDAY ARE EXPECTED TO
BE ONE INCH OR LESS...BUT A FEW LOCATIONS MAY SEE ONE TO THREE
INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
SUNDAY MORNING WITH RAIN CHANCES BEGINNING TO DECREASE DURING
SUNDAY AFTERNOON. SLIGHT CHANCES FOR RAIN WILL CONTINUE ON MONDAY
AS THE WEAK COLD FRONT WASHES OUT OVER THE COASTAL PLAINS/UPPER
TEXAS COAST. WEAK HIGH PRESSURE WILL BUILD ACROSS THE REGION
THROUGH THE REMAINDER OF THE WEEK WITH NO HAZARDOUS WEATHER
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 10:40 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Sep 28, 11:16 PM CDTFlash Flood WarningEWXBastrop, Lee, Travis, Williamson3 hr
Sep 29, 1:48 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe5 hr
Sep 29, 1:56 AM CDTFlash Flood WarningEWXMedina3 hr
Sep 29, 2:00 AM CDTFlash Flood WatchEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 10 more5 hr
Sep 29, 3:21 AM CDTFlash Flood WarningEWXCaldwell, Gonzales, Guadalupe, Wilson3 hr
Sep 29, 4:25 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson2 hr
Sep 29, 5:20 AM CDTAreal Flood AdvisoryEWXBexar, Wilson2 hr
Sep 29, 6:39 AM CDTAreal Flood AdvisoryEWXLee111 min
Sep 29, 10:35 AM CDTRiver Flood WarningEWXKarnes10 hr
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Gonzales, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXGonzales10 hr
Sep 29, 1:19 PM CDTRiver Flood WarningEWXCaldwell, Gonzales8 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.